Use of inhaled corticosteroids and the risk of tuberculosis
- 1National Evidence-based Healthcare Collaborating Agency, Seoul, Republic of Korea
- 2Division of Pulmonary and Critical Care Medicine, Department of Internal Medicine and Lung Institute, Seoul National University College of Medicine, Seoul, Republic of Korea
- 3National Strategic Coordinating Center for Clinical Research, Seoul, Republic of Korea
- Correspondence to Dr Jae-Joon Yim, Division of Pulmonary and Critical Care Medicine, Department of Internal Medicine and Lung Institute, Seoul National University College of Medicine 101 Daehak-ro, Jongno-gu, Seoul 110-744, Republic of Korea;
- Received 23 December 2012
- Revised 7 April 2013
- Accepted 19 April 2013
- Published Online First 8 June 2013
Background Inhaled corticosteroid (ICS) use could decrease local immunity of the lung. Concerns have been raised regarding the risk of tuberculosis (TB) development among ICS users. The aim of this study was to elucidate the association between ICS use and development of TB among patients with various respiratory diseases in South Korea, an intermediate-TB-burden country.
Methods A nested case-control study based on the Korean national claims database was performed. The eligible cohort consisted of 853 439 new adult users of inhaled respiratory medications between 1 January 2007 and 31 December 2010. Patients diagnosed as having TB after initiation of inhaled medication were included as cases. For each case individual, up to five control individuals matched for age, sex, diagnosis of asthma or chronic obstructive pulmonary disease (COPD) and initiation date of inhaler use were selected.
Results From the cohort population, we matched 4139 individuals diagnosed as having TB with 20 583 controls. ICS use was associated with increased rate of TB diagnosis (adjusted OR (aOR), 1.20; 95% CI 1.08 to 1.34). The association was dose dependent (p for trend <0.001). A subgroup analysis revealed that ICS use increased the risk of TB development among non-users of oral corticosteroid (OCS) but not among OCS users.
Conclusions ICS use increases the risk of TB in an intermediate-TB-burden country. Clinicians should be aware of the possibility of TB development among patients who are long-term high-dose ICS users.